Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Tucson, AZ

July 2, 2020Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 2, 2020, 5:44 PM MST for Pima County, Pinal County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 5:44 PM MST (00:44 UTC)
Expired
Jul 2, 2020, 7:34 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WGUS55 KTWC 030044
FFWTWC
AZC019-021-030345-
/O.NEW.KTWC.FF.W.0001.200703T0044Z-200703T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
544 PM MST Thu Jul 2 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 845 PM MST.

* At 544 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the northern Catalinas. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over northern portions of the Bighorn burn scar 
will result in debris flow. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams.

* Some locations that will experience flash flooding include...
  Campo Bonito.

This includes the following streams and drainages...
  Catalina Wash, Gibb Wash and Alder Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3251 11075 3252 11075 3255 11074 3255 11073
      3257 11071 3251 11067 3246 11071 3246 11075
      3249 11076

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

wjm
2 follow-up statements
334 
WGUS75 KTWC 030123
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
623 PM MST Thu Jul 2 2020

AZC019-021-030345-
/O.CON.KTWC.FF.W.0001.000000T0000Z-200703T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
623 PM MST Thu Jul 2 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 623 PM MST, Doppler radar indicated rainfall was diminishing over 
northern portions of the Catalinas. With earlier rainfall amounts in 
excess of 1/2 inch in 15 minutes Flash flooding is likely ongoing on 
some northeastern slope areas.

Excessive rainfall over northern portions of the Bighorn burn scar 
will result in debris flow. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams.

Some locations that will experience flash flooding include...
  Campo Bonito.

This includes the following streams and drainages...
  Catalina Wash, Gibb Wash and Alder Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3251 11075 3252 11075 3255 11074 3255 11073
      3257 11071 3251 11067 3246 11071 3246 11075
      3249 11076

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.25-0.75 INCHES IN 30 MINUTES

$$

wjm
570 
WGUS75 KTWC 030234
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
734 PM MST Thu Jul 2 2020

AZC019-021-030244-
/O.CAN.KTWC.FF.W.0001.000000T0000Z-200703T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
734 PM MST Thu Jul 2 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN PIMA AND 
SOUTHEASTERN PINAL COUNTIES...

Flooding is no longer expected to pose a threat over the Bighorn 
burn scar area this evening. Please continue to heed remaining road 
closures.

LAT...LON 3251 11075 3252 11075 3255 11074 3255 11073
      3257 11071 3251 11067 3246 11071 3246 11075
      3249 11076

$$

wjm

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:01 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 2, 3:01 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
301 PM MST Thu Jul 2 2020

.SYNOPSIS...Active Thursday will give way to a low grade monsoon
forecast of isolated showers and thunderstorms Friday into early
next week. High pressure will push temperatures back above average
over the weekend into next week.

&&

.DISCUSSION...Thunderstorm activity got off to a slow start today
thanks to the extensive cloud cover and widely scattered shower
activity this morning. The weak MCV that was over SW Cochise
county this morning was moving through central Graham county this
afternoon per visible satellite/doppler radar. Kinda impressive
its been able to maintain itself. Low topped storms earlier this
afternoon produced up to 0.50" in 15 minutes.

Scattered showers and thunderstorms to continue into the early
evening hours. Main threat will brief heavy rain, with PW values
up to 1.50", and strong gusty winds. Some areas have seen some
training of storms this afternoon, so localized flooding issues
may crop up. With respects to the Bighorn Burn Scar, the Flash
Flood Watch continues through 8 pm.

Less activity expected Friday with low grade monsoon forecast
through the 4th of July weekend into next week.

After a cooler than expected day, warmer Friday but still below
normal. Hotter temperatures over the weekend into next week with
Monday/Tuesday likely the hottest days in the current 7 day fcst.

&&

.AVIATION...Valid through 04/00Z.
SCT-BKN clouds 10k-15k ft MSL with Isold to Sct -SHRA/-TSRA into
this evening. SFC winds mainly less than 12 kts through tonight, but
gusty and erratic near -SHRA/-TSRA. Another round of Isold -SHRA/-
TSRA Friday afternoon, mainly E and S of KTUS and near terrain. SFC
wind Friday afternoon outside of -SHRA/-TSRA WLY/NWLY at less than
12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected
into this evening for much of southeast Arizona with numerous
showers and thunderstorms possible south of Tucson. Gusty and
erratic outflow winds are possible in/near these showers and
thunderstorms.

A low grade monsoon pattern will then persist Friday into early next
week with isolated mainly afternoon and evening showers and
thunderstorms, mostly to the south and east of Tucson and especially
near terrain. Minimum humidity levels will be in the 15-30 percent
range through the forecast period with good overnight recoveries. 20-
ft winds outside of thunderstorms will generally be terrain driven
at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until 8 PM MST this evening for mainly areas
 in and near the Bighorn Burn Scar in AZZ504-514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 2, 2:17 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST Thu Jul 2 2020

AZZ503-507-513-022145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
217 PM MST Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...WEST CENTRAL
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 216 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 22 miles northeast of Nogales, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Patagonia, Sonoita, Elgin and Canelo.

LAT...LON 3143 11060 3152 11080 3186 11064 3174 11036
TIME...MOT...LOC 2116Z 206DEG 21KT 3156 11065

RH
Special weather statement, Jul 2, 2:31 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
231 PM MST Thu Jul 2 2020

AZZ507-508-513-022200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
231 PM MST Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 300 PM MST...

At 230 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Bisbee, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bisbee and Elfrida.

LAT...LON 3142 10988 3151 11009 3182 10996 3170 10967
TIME...MOT...LOC 2130Z 206DEG 16KT 3156 10994

RH
Special weather statement, Jul 2, 3:42 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST Thu Jul 2 2020

AZZ504-507-513-514-022330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
342 PM MST Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
430 PM MST...

At 340 PM MST, Doppler radar was tracking a strong thunderstorm
south of Vail, or 20 miles southeast of Davis-Monthan Air Force
Base, moving north at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible ahead of this
storm.

Locations impacted include...
Vail, East Sahuarita, Corona De Tucson, Rita Ranch, and I-10
immediately southeast of Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3191 11051 3186 11072 3197 11090 3212 11079
      3216 11053
TIME...MOT...LOC 2240Z 165DEG 13KT 3197 11065

Meyer
Special weather statement, Jul 2, 4:26 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
426 PM MST Thu Jul 2 2020

AZZ503-504-030015-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
426 PM MST Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
515 PM MST...

At 424 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Sahuarita, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sahuarita, Drexel Heights and San Xavier Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3194 11099 3188 11119 3205 11128 3215 11101
TIME...MOT...LOC 2324Z 166DEG 6KT 3196 11111

Meyer

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.